Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2020, 6:16 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 6:16 PM CDT (23:16 UTC)
- Expired
- May 24, 2020, 7:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 141 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:06 PM CDT | HAIL 0.7 | 5 Wnw Holyrood, KS | DELAYED REPORT FROM MAY 24. SPOTTER ESTIMATED 40-45 MPH WIND GUSTS WITH THE HAIL AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WUUS53 KICT 242316
SVRICT
KSC009-053-159-250015-
/O.NEW.KICT.SV.W.0063.200524T2316Z-200525T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
616 PM CDT Sun May 24 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Rice County in central Kansas...
Southwestern Ellsworth County in central Kansas...
Eastern Barton County in central Kansas...
* Until 715 PM CDT.
* At 615 PM CDT, a severe thunderstorm was located near Claflin,
moving north at 30 mph. A second storm was located north of Hudson
or east of Seward.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Ellinwood, Claflin, Holyrood, Bushton, Cheyenne
Bottoms, Silica and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9870 3870 9848 3869 9831 3826 9848
3826 9878
TIME...MOT...LOC 2315Z 194DEG 25KT 3846 9861
HAIL...1.50IN
WIND...60MPH
$$
VAUGHAN2 follow-up statements
724
WWUS53 KICT 242338
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
638 PM CDT Sun May 24 2020
KSC009-053-159-250015-
/O.CON.KICT.SV.W.0063.000000T0000Z-200525T0015Z/
Rice KS-Ellsworth KS-Barton KS-
638 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RICE...SOUTHWESTERN ELLSWORTH AND EASTERN BARTON
COUNTIES...
At 637 PM CDT, a severe thunderstorm was located near Ellinwood,
moving northeast at 25 mph. An additional storm was located north of
Hudson.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Great Bend, Ellinwood, Claflin, Holyrood, Bushton, Cheyenne Bottoms,
Silica and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9870 3870 9848 3869 9831 3826 9848
3826 9878
TIME...MOT...LOC 2337Z 207DEG 22KT 3839 9866
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
VAUGHAN211
WWUS53 KICT 250012
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
712 PM CDT Sun May 24 2020
KSC009-053-159-250021-
/O.EXP.KICT.SV.W.0063.000000T0000Z-200525T0015Z/
Rice KS-Ellsworth KS-Barton KS-
712 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICE...
SOUTHWESTERN ELLSWORTH AND EASTERN BARTON COUNTIES WILL EXPIRE AT 715
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3870 9870 3870 9848 3869 9831 3826 9848
3826 9878
TIME...MOT...LOC 0011Z 194DEG 25KT 3861 9859
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 24, 3:09 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 309 PM CDT Sun May 24 2020 .SHORT TERM...(This evening through Monday night) Issued at 309 PM CDT Sun May 24 2020 A compact convectively-induced mid-level circulation is currently rotating northeast across northeast KS. This feature coupled with an increasingly moist/unstable and uncapped airmass is supporting scattered thunderstorm activity, mainly across northeast KS and points northeastward. Thinking brunt of activity associated with this feature will likely remaining northeast of the forecast area this afternoon. Attention then turns to scattered/numerous thunderstorm potential this evening and overnight after about 4-5 PM, especially northwest of the KS Turnpike corridor. The culprits are a strong frontal zone approaching from the northwest, in concert with a deep western CONUS trough approaching slowly from the west, amidst a moist/unstable/weakly capped airmass. Combination of strong/fat instability and weak to modest deep layer shear should support at least embedded supercell structures, with a large hail/damaging wind threat, especially before about 10 PM. Additionally, per latest observational trends and RAP short-term forecast soundings, cannot rule out an isolated tornado threat across central KS, where enhanced backed flow exists just north of returning rich moisture/instability. Over time through the evening, veer-back deep layer shear profile in concert with big cold pools and mid-upper flow oriented parallel to the frontal zone should support numerous storm mergers, with main hazards transitioning to pockets of marginally severe hail, damaging winds, and very heavy rainfall. Localized flash flooding is possible. Severe threat should continue to drop off through about 2 AM. Scattered to numerous showers and thunderstorms are likely Monday through Monday evening across much of the area, as the frontal zone continues to move slowly east across the region, amidst a moist and uncapped airmass. Rather meager instability owing to poor mid-level lapse rates should limit the severe threat, although pockets of very heavy rainfall are likely given the deep warm and moist atmosphere. .LONG TERM...(Tuesday through Sunday) Issued at 309 PM CDT Sun May 24 2020 Seasonably cool temperatures and periodic shower/thunderstorm chances will persist across the region Tuesday through Thursday, as the western CONUS upper trough eventually stalls across the Southern Plains. The threat for widespread heavy rainfall and severe weather will likely be low during this period given meager instability, shear, and forcing. Daytime high temperatures look mostly in the 70s. Mostly dry and warmer weather should return Friday through next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1130 AM CDT Sun May 24 2020 Widely scattered showers and thunderstorms will rotate around an area of low pressure moving north across central and eastern Kansas this afternoon. Otherwise, VFR conditions are expected to prevail thru the daylight hours. Scattered to numerous showers and storms are expected tonight into Monday morning with MVFR cigs developing and occasional MVFR/IFR vsbys in storms. KED && .HYDROLOGY... Issued at 309 PM CDT Sun May 24 2020 Slow-moving scattered to numerous thunderstorms will likely support a handful of areal and/or flash flood warnings across mainly central KS this evening and overnight. The heavy rainfall threat will shift and expand eastward for Monday afternoon- evening, with additional flood and/or flash flood warnings possible through central and eastern KS. Modest rises on area rivers and streams are likely, which could support some river flood warnings. Worst case scenario rainfall brings numerous river forecast points into minor and moderate flooding across central and eastern Kansas. Will continue to monitor area rivers and streams for possible flood warnings. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 71 58 73 / 60 80 50 40 Hutchinson 61 68 56 73 / 70 80 40 30 Newton 62 70 57 72 / 60 80 50 40 ElDorado 63 71 58 73 / 50 80 70 50 Winfield-KWLD 64 71 58 73 / 50 80 60 50 Russell 57 64 51 75 / 80 60 20 20 Great Bend 58 64 52 74 / 80 60 20 20 Salina 61 69 56 73 / 80 80 50 30 McPherson 61 69 56 72 / 70 80 50 30 Coffeyville 65 75 62 76 / 50 80 70 70 Chanute 65 75 62 75 / 50 80 80 70 Iola 66 75 62 76 / 50 80 70 70 Parsons-KPPF 65 75 62 75 / 50 80 80 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ032-033-047>053- 067>070-082-083-091>094. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:46 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Sun May 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Sun May 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected this evening, mainly across central Kansas. The strongest activity will be capable of large hail and damaging winds, along with perhaps an isolated tornado or two. Pockets of very heavy rainfall are likely, which may lead to localized flash flooding. The hail and isolated tornado threat will diminish by around 10 PM, with heavy rainfall and 50 to 60 mph winds remaining possible through about 3 AM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms are expected once again across the region Monday afternoon and evening. The primary threat will be pockets of heavy rainfall, which may lead to localized flash flooding. Periodic shower and thunderstorm chances will persist across the region Tuesday through Thursday. The threat for severe weather will likely be low during this period, although pockets of heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed through about 10 PM across mainly central Kansas. Rainfall reports are always appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 24, 1:53 PM CDT, 4 hours 23 minutes before
Special Weather Statement National Weather Service Wichita KS 153 PM CDT Sun May 24 2020 KSZ070-241930- Greenwood KS- 153 PM CDT Sun May 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 230 PM CDT. * At 152 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southeast of Hamilton, or 12 miles northeast of Eureka...moving northeast at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Eureka, Hamilton, Virgil, Eureka City Lake and Eureka Airport. LAT...LON 3780 9596 3782 9639 3817 9609 3817 9596 TIME...MOT...LOC 1852Z 228DEG 41KT 3791 9609 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:26 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 49 hr |
| May 24, 1:53 PM CDT | Special Weather Statement | ICT | Greenwood | 37 min |
| May 24, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.